Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Have had iron deficiency. Feeling dizzy and irregular periods. Family history of breast cancer. Any suggestion?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1980
Answered : 1 Question
Question
Hi Doctor:
I am 49, have had iron deficiency anemia off and on, get dizzy off and on, my periods are becoming less frequent, and at times non-existent, and I think I am done, except 3 or 4 months later I will have a scant bloody discharge. No pain, no trouble urinating. My last pap was 5 years ago and it was normal. I have been getting a yearly mammogram and all is normal. I have been trying to lose weight was up to 183, I am now 152, and 65" tall. So I am working on my diet and exercise until I can reach 120 lbs or so. I have high cholesterol, and a very low vitamin D, so the doctor told me to take vit D2000, 1 capsule a day, another doctor said to take 3 pills for 6 weeks once a week, which is what I ended up doing. I have a family history of breast cancer (aunt and cousin), colon cancer ( my dad died of it) my mom has moderate Alzheimer's. My grandmother and aunt both have diabetes. What do you suggest?
Posted Thu, 26 Jul 2012 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rahul Tawde 14 hours later
Dear,
Your irregular periods and scant flow are not abnormal at this perimenopausal age and 50 is the age where menses stop in many people and they are irreg for some time before that. So youn dont have to bother too much about them.
Regarding your low vitamin D problem- I think one 2000 IU capsule/tablet every day is all that you rquire on daily basis as a maintainence dose. But during initial period of treatment we advice higher doses for 2- 3 months to replenish body stores - so you can take 2-3 capsule daily for three months and then recheck viitamin D levels.Depending on the prevailing levels then maintainence dose can be decided. You should also take calcium tablets with vitamin D.
I've to appreciate you for the amount of weight that you have managed to lose. I think its remarkable. Continue the same efforts and you may lose some more weight.
Regarding your high cholesterol I need to know the full details of individual components like LDL, TG, VLDL etc before I can comment.
Thanks and regards,
Shivaprasad
Above answer was peer-reviewed by
 
Follow-up: Have had iron deficiency. Feeling dizzy and irregular periods. Family history of breast cancer. Any suggestion? 1 hour later
Doctor Shivaprasad:

Thank you very much, I appreciate your help. When I get home from work this morning ( I work nights), I will retrieve my lab results and provide more information regarding my high cholesterol. I will continue to lose weight by proper diet and excercise and will make an appointment to have my vit D. rechecked. Could you please comment and explain why are Calcium pills important and if what I take now would be sufficient or not: Stress B Complex formula with Zinc and C, should I add Calcium pills of any specific amount per tablet?
Thank you so much for your time,
 
 
Answered by Dr. Rahul Tawde 19 hours later
Viitamin d deficiency is associated with reduced calcium absorption from the GUT. Also you are perimenopausal- at menopause estrogen production will stop which will lead to weak bones. stress B, Zn and C wouldn't provide strength to bones, but calcium does. So i suggest you take calcium tablets atleast one tablet daily.
You should take 500mg tablet once daily after dinner.

Shivaprasad
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor